Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 69, NWS Bismarck, ND

June 17, 2008Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 17, 2008, 6:31 PM CDT for Divide County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2008, 6:31 PM CDT (23:31 UTC)
Expired
Jun 17, 2008, 7:30 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Divide County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 172330
SVRBIS
NDC023-180030-
/O.NEW.KBIS.SV.W.0069.080617T2331Z-080618T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF CROSBY...

* UNTIL 730 PM CDT

* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CROSBY...AND MOVING SOUTHEAST AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHWEST OF NOONAN BY 655 PM CDT...

A SECOND STORM WAS LOCATED ABOUT 10 MILES NORTHEAST OF WILDROSE 
MOVING EAST AT ABOUT 15 MPH. THIS IS CAPABLE OF PRODUCING PENNY SIZE 
HAIL.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWEST NORTH DAKOTA.

LAT...LON 4900 10294 4873 10293 4873 10291 4864 10290
      4864 10327 4864 10344 4901 10351
TIME...MOT...LOC 2331Z 302DEG 15KT 4884 10324

$$

BIRK
2 follow-up statements
000 
WWUS53 KBIS 172356
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT TUE JUN 17 2008

NDC023-180030-
/O.CON.KBIS.SV.W.0069.000000T0000Z-080618T0030Z/
DIVIDE ND-
654 PM CDT TUE JUN 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN DIVIDE COUNTY...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTH OF CROSBY...MOVING SOUTHEAST AT 11 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL DIVIDE COUNTY AT 710 PM CDT

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN CROSBY WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

A SECOND STRONG STORM WAS LOCATED JUST EAST OF WILDROSE MOVING EAST 
AT ABOUT 15 MPH. SOME SMALL HAIL IS POSSIBLE WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWEST NORTH DAKOTA.

LAT...LON 4900 10294 4873 10293 4873 10291 4864 10290
      4864 10327 4864 10344 4901 10351
TIME...MOT...LOC 2354Z 315DEG 9KT 4882 10330

$$
KJB
000 
WWUS53 KBIS 180034
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM CDT TUE JUN 17 2008

NDC023-180044-
/O.EXP.KBIS.SV.W.0069.000000T0000Z-080618T0030Z/
DIVIDE ND-
734 PM CDT TUE JUN 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DIVIDE COUNTY HAS
EXPIRED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT THREAT. HOWEVER...HEAVY RAIN AND SMALL HAIL ARE 
STILL POSSIBLE ACROSS SOUTHEASTERN DIVIDE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWEST NORTH DAKOTA.

LAT...LON 4900 10294 4873 10293 4873 10291 4864 10290
      4864 10327 4864 10344 4901 10351
TIME...MOT...LOC 2356Z 315DEG 9KT 4882 10329

$$

BIRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:22 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 3:22 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
322 PM CDT TUE JUN 17 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

SEVEN COUNTIES IN A SEVERE THUNDERSTORM WATCH THROUGH 9PM MDT IN
OUR SOUTHWEST ZONES. PLEASE REFER TO BISWCNBIS FOR FURTHER
DETAILS. SHORTWAVE NOTED ON WATER VAPOR OVER EAST CENTRAL MONTANA
WILL CONTINUE TO ACT AS THE TRIGGER TO INITIATE TSTMS THROUGH
EARLY TONIGHT AS IT TOPS THE STATIONARY UPPER RIDGE AXIS OVER
CENTRAL AND EASTERN MONTANA. EXPECT ISOLATED TSTMS FURTHER EAST
ACROSS CENTRAL NORTH DAKOTA THIS EVENING/TONIGHT. DRY IN OUR
EXTREME EASTERN ZONES.

A GOOD SHOT FOR SHOWERS AND TSTMS WEDS AFT/EVE AS A FRONT
APPROACHES WITH HIGH INSTABILITY AND SUFFICIENT MOISTURE. HAVE PUT
LIKELY WORDING IN FOR OUR CENTRAL AND WESTERN ZONES ALONG WITH A
MENTION OF HAIL/WINDS/HEAVY RAIN. MOST OF OUR CENTRAL AND WESTERN
CWA REMAINS IN A SLIGHT RISK WEDS. EXPECT A CHANCE IN OUR EASTERN
ZONES BUT NOT A SEVERE THREAT AT THIS TIME.

WILL CONTINUE WITH A SLIGHT CHC OF TSTMS REST OF THE SHORT TERM.
LOOKS LIKE TOMORROW THOUGH IS OUR BEST THREAT. WARM TEMPS TO
CONTINUE WITH HIGHS AROUND 80.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...

ALL MEDIUM RANGE MODELS CONTINUE TO FORECAST UPPER LEVEL RIDGING
ACROSS THE CENTRAL UNITED STATES BETWEEN WEST AND EAST COAST
TROUGHS. NORTHWEST FLOW ALOFT SHOULD PERSIST ACROSS THE REGION ON
SATURDAY.  BECAUSE OF THIS...AND THE FACT THE MODELS HAVE TRENDED
DRY...HAVE DECIDED TO REMOVE POPS FOR SATURDAY IN COORDINATION WITH
SURROUNDING OFFICES. HOWEVER...BY SUNDAY AND FOR THE REST OF THE EXTENDED
PERIOD SHORT WAVE DISTURBANCES ARE FORECAST TO EJECT OUT OF AN
EASTERN PACIFIC UPPER LOW. THESE DISTURBANCES ARE FORECAST TO TOP
THE RIDGE AND FLATTEN IT. THERE ARE STILL MANY UNCERTAINTIES ON THE
TIMING OF THESE DISTURBANCES...BUT IT APPEARS THAT A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS WILL OCCUR LATE SUNDAY AND SUNDAY NIGHT AS
A SHORT WAVE...AND ASSOCIATED SURFACE TROUGH MOVE ACROSS THE REGION.
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST THROUGH
MUCH OF REST OF THE PERIOD AS SHORT WAVE DISTURBANCES EMANATING FROM
THE EASTERN PACIFIC LOW CONTINUE TO IMPACT THE AREA.

AS FOR TEMPERATURES...EXPECT MUCH WARMER MORE SUMMER LIKE CONDITIONS
THROUGH THE EXTENDED WITH HIGHS IN THE 80S ACROSS THE REGION. COULD
EVEN SEE SOME UPPER 80S OR MAYBE SOME LOW 90S ACROSS THE SOUTH.
&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE NORTHERN ROCKIES IS
LEADING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS EASTERN MONTANA AND FAR WESTERN NORTH DAKOTA. THESE STORMS
ARE EXPECTED TO IMPACT THE WESTERN AND CENTRAL TAF SITES THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
ACROSS THE SOUTHWEST...WHERE SOME SEVERE STORMS ARE ALSO POSSIBLE.
OVERNIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS THE
WESTERN TAF SITES. SHOWERS AND THUNDERSTORMS POSSIBLY SEVERE WILL
AGAIN BE POSSIBLE ON WEDNESDAY AS ANOTHER POTENT UPPER LEVEL
DISTURBANCE AND AN ASSOCIATED SURFACE BOUNDARY MOVES ACROSS THE
STATE. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED WITH
LIGHT SOUTHEASTERLY WINDS.

.BIS WATCHES/WARNINGS/ADVISORIES...
&&

KS/KB
Hazardous weather outlook, Jun 17, 3:41 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT TUE JUN 17 2008

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-182045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
341 PM CDT TUE JUN 17 2008 /241 PM MDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING INSTABILITY AND LOW LEVEL MOISTURE ALONG WITH A LOW
PRESSURE TROUGH OVER THE STATE WILL BRING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ON WEDNESDAY. SOME OF THE STORMS COULD
BE SEVERE WITH LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND
HEAVY RAINFALL THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY THROUGH WEDNESDAY EVENING.

NDZ031>033-040-041-043-044-182045-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
241 PM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH UNTIL 9PM MDT TONIGHT. AN UPPER LEVEL
DISTURBANCE OVER EAST CENTRAL MONTANA WILL TRIGGER THUNDERSTORMS
OVER SOUTHWEST NORTH DAKOTA. SOME OF THESE THUNDERSTORMS MAY
CONTAIN VERY HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING INSTABILITY AND LOW LEVEL MOISTURE ALONG WITH A LOW
PRESSURE TROUGH OVER THE STATE WILL BRING A CHANCE OF
THUNDERSTORMS ON WEDNESDAY. SOME OF THE STORMS COULD BE SEVERE
WITH LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND HEAVY RAINFALL
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IF
ANY SEVERE WEATHER CRITERIA ARE MET.

KS

In the hours before

Local storm report, Jun 17, 6:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             CROSBY                  48.91N 103.29W
06/17/2008  M1.00 INCH       DIVIDE             ND   TRAINED SPOTTER

            LASTED FOR 20 MINUTES

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:26 PM CDTSevere Thunderstorm WarningBISDivide64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.